Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 62, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Mar 29, 2020, 12:52 AM CDT for Giles County, Lawrence County, Tennessee. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 29, 2020, 12:52 AM CDT (05:52 UTC)
- Expired
- Mar 29, 2020, 1:30 AM CDT
- In force
- 38 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Giles County, TN, Lawrence County, TN
The radar
The Northeast Alabama radar (KHTX), 102 km from the middle of the area, began a volume at 05:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 28, 9:34 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 5.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 251 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 1430 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.5
The text
As transmitted.
750
WUUS54 KOHX 290552
SVROHX
TNC055-099-290630-
/O.NEW.KOHX.SV.W.0062.200329T0552Z-200329T0630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
1252 AM CDT Sun Mar 29 2020
The National Weather Service in Nashville has issued a
* Severe Thunderstorm Warning for...
Southern Lawrence County in Middle Tennessee...
Southern Giles County in Middle Tennessee...
* Until 130 AM CDT.
* At 1252 AM CDT, a severe thunderstorm was located near Lexington,
or 16 miles northeast of Florence, moving northeast at 65 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Pulaski, Loretto, St. Joseph, Elkton, Minor Hill, Goodspring, Leoma
and Iron City.
This includes Interstate 65 between mile markers 6 and 11.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 400 AM CDT for Middle
Tennessee.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3501 8761 3531 8712 3512 8683 3508 8683
3500 8712
TIME...MOT...LOC 0552Z 242DEG 56KT 3498 8748
HAIL...0.88IN
WIND...60MPH
$$
Hawblitzel2 follow-up statements
502
WWUS54 KOHX 290609
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
109 AM CDT Sun Mar 29 2020
TNC055-099-290630-
/O.CON.KOHX.SV.W.0062.000000T0000Z-200329T0630Z/
Lawrence TN-Giles TN-
109 AM CDT Sun Mar 29 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR SOUTHEASTERN LAWRENCE AND SOUTHERN GILES COUNTIES...
At 108 AM CDT, a severe thunderstorm was located 7 miles southwest of
Pulaski, moving northeast at 75 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Pulaski, Elkton, Minor Hill and Goodspring.
This includes Interstate 65 between mile markers 6 and 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 400 AM CDT for Middle
Tennessee.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3501 8736 3528 8708 3512 8683 3508 8683
3500 8712
TIME...MOT...LOC 0608Z 244DEG 65KT 3511 8712
HAIL...0.75IN
WIND...60MPH
$$
Hawblitzel681
WWUS54 KOHX 290622
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
122 AM CDT Sun Mar 29 2020
TNC055-099-290632-
/O.EXP.KOHX.SV.W.0062.000000T0000Z-200329T0630Z/
Lawrence TN-Giles TN-
122 AM CDT Sun Mar 29 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAWRENCE AND
SOUTHERN GILES COUNTIES WILL EXPIRE AT 130 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
A Tornado Watch remains in effect until 400 AM CDT for Middle
Tennessee.
LAT...LON 3501 8736 3528 8708 3512 8683 3508 8683
3500 8712
TIME...MOT...LOC 0622Z 242DEG 56KT 3521 8688
$$
HawblitzelWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 12:24 AM CDT, 28 minutes earlier.
Area forecast discussion, Mar 29, 12:24 AM CDT, 28 minutes before
Area Forecast Discussion National Weather Service Nashville TN 1224 AM CDT Sun Mar 29 2020 .UPDATE... FOR 06Z AVIATION DISCUSSION. && .DISCUSSION... I'm going to start with the most important part of this AFD: we are expecting severe weather tonight in the form of damaging straight line winds, hail and tornadoes. Because of this, let me re-emphasize the following: 1. This is going to be a nighttime event. Please make sure you have multiple ways to get warnings that may be issued for you. This does NOT mean having downloaded multiple apps on your phone. Your phone, turned on and up, is one way. A second would be a properly programmed NOAA weather radio -- something that will wake you up in the event you go under a warning while you are asleep. 2. Have a safety plan for your family in place now. Practice it. If you need help putting one of these together, visit ready.gov. They have great information on what you need to do PRIOR to going under a warning. This includes having plan to get to shelter in a timely manner. If you live in a mobile home, this could include being in that shelter during the watch, not just if you go under a warning. 3. Please treat Severe Thunderstorm Warnings with the same priority you would a Tornado Warning. Winds blowing in a straight line versus those spinning around in a circle at 70 mph or more can do the same kind of damage. Just take shelter. I'll climb down off my soapbox now. Yes, severe storms will be possible tonight. Here are the highlights from my update earlier, as things have not changed in the last couple of hours: The strong cap, being seen in current LAPS soundings, looks like it will be in place throughout the afternoon and early evening hours. This is what we're going to have to watch closely as we get into the 6 pm timeframe. If that cap starts to break, then we could see some discrete development. However, the current thinking is that the cap will hold tight until we can get the 850-700mb jet structure closer to the mid-state, which will probably be the 7-9 pm time frame. This should erode the cap and allow convection to begin developing across West TN/North MS, with storms then moving into Middle TN shortly after that. Helicities do pick up right around that time (which will help organization). If we can elude the discrete development in the early evening hours and only have to deal with the activity closest to the front, then we should be dealing with a QLCS/broken line type event. Of note, no matter what soundings we look at, even though I said they pick up, helicities are not off the charts. Some of our bigger tornado outbreaks have 0-3km helicities of 400-600 m2/m2, where this evening is in the neighborhood of about 300, based on latest guidance. This could help us in the tornado department and is really why we're focusing on this event being more of a straight- line wind event, but tornadoes are NOT out of the question, by any means. In addition, because of this more-likely scenario I've drawn out here, the large hail threat should be less as well, due to storm mode. Quarters are more likely versus anything much bigger. For more on timing, including graphics, visit our website weather.gov/ohx. On that note, storms should be pulling off the Cumberland Plateau prior to sunrise and it looks like we'll return to the dry conditions we've been experiencing the last few days. Our next system is progged for Tuesday and models continue to keep the surface low moving west to east over northern Alabama, which keeps us out of the warm sector and any severe threat south of Middle TN. Following Tuesday's rain, we should have a couple more days of dry conditions then another system on Friday. Models aren't in great agreement regarding this system's evolution, so more to come on that. For now, please remain weather aware as the sun sets. && .AVIATION... 06Z TAF DISCUSSION. Cold front expected to push through overnight with the boundary exiting the Plateau area between 09z and 12z. Thunderstorm development is expected along and in advance of this feature. A few wind gusts will still be possible. Otw, all precip will exit the area by 12Z with partial clearing beginning in the afternoon. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && AVIATION........21
Hazardous weather outlook, Mar 28, 5:12 AM CDT, 19 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Nashville TN 512 AM CDT Sat Mar 28 2020 TNZ005>011-023>034-056>066-075-077>080-093>095-291015- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 512 AM CDT Sat Mar 28 2020 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Today and Tonight Several rivers will remain above action stage through today. Strong to severe thunderstorms may develop after 4 PM today, though the greatest chance for severe weather will be from 8 PM tonight through early Sunday morning. All modes of severe weather are possible, including damaging wind gusts, large hail, and a few tornadoes. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few strong to severe storms may linger into the early morning hours on Sunday. Damaging wind gusts, large hail, and a tornado will remain possible. Several rivers will remain above action stage into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed tonight into early Sunday morning. Schaper
In the hours before
Special weather statement, Mar 28, 11:39 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Nashville TN
1139 PM CDT Sat Mar 28 2020
TNZ059-060-290515-
Williamson TN-Maury TN-
1139 PM CDT Sat Mar 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MAURY AND
SOUTHEASTERN WILLIAMSON COUNTIES UNTIL 1215 AM CDT...
At 1139 PM CDT, Doppler radar was tracking a strong thunderstorm near
Spring Hill, moving northeast at 40 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Columbia, Spring Hill and Thompson's Station.
This includes the following highways...
Interstate 65 between mile markers 48 and 63.
Interstate 840 between mile markers 24 and 40.
A Tornado Watch remains in effect until 400 AM CDT for Middle
Tennessee.
LAT...LON 3574 8711 3594 8674 3584 8668 3573 8670
3570 8678 3570 8680 3569 8680 3570 8681
3569 8681 3562 8703
TIME...MOT...LOC 0439Z 241DEG 33KT 3571 8701
ShamburgerSpecial weather statement, Mar 28, 11:43 PM CDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service Nashville TN 1143 PM CDT Sat Mar 28 2020 TNZ059>061-290515- Williamson TN-Maury TN-Marshall TN- 1143 PM CDT Sat Mar 28 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MARSHALL...MAURY AND SOUTH CENTRAL WILLIAMSON COUNTIES UNTIL 1215 AM CDT... At 1142 PM CDT, Doppler radar was tracking a strong thunderstorm over Mount Pleasant, or 7 miles southwest of Columbia, moving northeast at 70 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Columbia, Spring Hill, Mount Pleasant, Thompson's Station, I-65 East Of Columbia and Hampshire. This includes the following highways... Interstate 65 between mile markers 41 and 61. Interstate 840 between mile markers 27 and 34. A Tornado Watch remains in effect until 400 AM CDT for Middle Tennessee. LAT...LON 3562 8732 3587 8682 3566 8665 3544 8721 TIME...MOT...LOC 0442Z 240DEG 59KT 3558 8718 Shamburger
Special weather statement, Mar 29, 12:12 AM CDT, 40 minutes before
Special Weather Statement
National Weather Service Nashville TN
1212 AM CDT Sun Mar 29 2020
TNZ093-094-290600-
Lawrence TN-Wayne TN-
1212 AM CDT Sun Mar 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WAYNE AND LAWRENCE
COUNTIES UNTIL 100 AM CDT...
At 1212 AM CDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Florence, moving northeast at 60 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Lawrenceburg, Loretto, St. Joseph, Ethridge, Leoma, Westpoint, Iron
City and Cypress Inn.
A Tornado Watch remains in effect until 400 AM CDT for Middle
Tennessee.
LAT...LON 3501 8796 3544 8727 3543 8721 3530 8721
3529 8723 3528 8721 3517 8722 3516 8720
3512 8720 3500 8748
TIME...MOT...LOC 0512Z 238DEG 54KT 3494 8787
ShamburgerLocal storm report, Mar 29, 12:45 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1245 AM CDT SUN MAR 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 AM HAIL LORETTO 35.08N 87.44W
03/29/2020 E1.00 INCH LAWRENCE TN EMERGENCY MNGR
&&
EVENT NUMBER OHX2000209
SCHAPERSpecial weather statement, Mar 29, 12:48 AM CDT, 4 minutes before
Special Weather Statement National Weather Service Nashville TN 1248 AM CDT Sun Mar 29 2020 TNZ009-028>031-290615- Wilson TN-Trousdale TN-Jackson TN-Macon TN-Smith TN- 1248 AM CDT Sun Mar 29 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SMITH...SOUTHWESTERN JACKSON... NORTHEASTERN WILSON...SOUTHEASTERN MACON AND CENTRAL TROUSDALE COUNTIES UNTIL 115 AM CDT... At 1247 AM CDT, Doppler radar was tracking a strong thunderstorm 9 miles north of Watertown, or 10 miles east of Lebanon, moving northeast at 50 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Carthage, Gainesboro, Hartsville, Gordonsville, South Carthage, Tuckers Crossroads, Dixon Springs, Granville, Pleasant Shade and Dickerson Chapel Recreation Area. This includes Interstate 40 between mile markers 244 and 255. A Tornado Watch remains in effect until 400 AM CDT for Middle Tennessee. LAT...LON 3613 8615 3629 8629 3655 8591 3631 8559 TIME...MOT...LOC 0547Z 231DEG 43KT 3624 8614 Hawblitzel
Local storm report, Mar 29, 12:49 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1249 AM CDT SUN MAR 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1239 AM HAIL 6 S LAWRENCEBURG 35.16N 87.35W
03/29/2020 E0.88 INCH LAWRENCE TN EMERGENCY MNGR
ALSO REPORTED 50 MPH WINDS IN LEOMA.
&&
EVENT NUMBER OHX2000210
SCHAPERThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 7:06 PM CDT | Severe Thunderstorm Warning | OHX | Montgomery, Stewart | 39 min |
| Mar 28, 8:44 PM CDT | Special Weather Statement | OHX | Stewart | 31 min |
| Mar 28, 9:43 PM CDT | Severe Thunderstorm Warning | OHX | Montgomery, Stewart | 47 min |
| Mar 28, 9:58 PM CDT | Severe Thunderstorm Warning | OHX | Dickson, Houston, Humphreys, Montgomery, Stewart | 47 min |
| Mar 28, 10:03 PM CDT | Severe Thunderstorm Warning | OHX | Dickson, Hickman, Humphreys, Lewis, Perry | 57 min |
| Mar 28, 10:23 PM CDT | Tornado Warning | OHX | Dickson, Humphreys | 18 min |
| Mar 28, 10:37 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Dickson, Montgomery, Robertson | 53 min |
| Mar 28, 10:43 PM CDT | Severe Thunderstorm Warning | OHX | Wayne | 47 min |
| Mar 28, 10:54 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Dickson, Robertson, Sumner | 36 min |
| Mar 28, 10:56 PM CDT | Severe Thunderstorm Warning | OHX | Hickman, Lewis, Maury | 38 min |
| Mar 28, 11:21 PM CDT | Severe Thunderstorm Warning | OHX | Lawrence, Lewis, Maury, Wayne | 24 min |
| Mar 28, 11:29 PM CDT | Special Weather Statement | OHX | Macon, Sumner | 61 min |
| Mar 28, 11:39 PM CDT | Special Weather Statement | OHX | Williamson | 36 min |
| Mar 28, 11:43 PM CDT | Special Weather Statement | OHX | Maury | 32 min |
| Mar 28, 11:57 PM CDT | Areal Flood Advisory | OHX | Hickman, Lawrence, Lewis, Maury, Wayne | 3 hr |
| Mar 28, 11:57 PM CDT | Severe Thunderstorm Warning | OHX | Marshall, Maury, Rutherford, Williamson | 13 min |
| Mar 29, 12:12 AM CDT | Special Weather Statement | OHX | Lawrence | 48 min |
| Mar 29, 12:21 AM CDT | Severe Thunderstorm Warning | OHX | Lawrence, Wayne | 24 min |
| Mar 29, 12:39 AM CDT | Severe Thunderstorm Warning | OHX | Giles, Lawrence, Lewis, Marshall, Maury | 36 min |
| Mar 29, 12:48 AM CDT | Special Weather Statement | OHX | Jackson, Smith | 27 min |
| Mar 29, 12:55 AM CDT | Flash Flood Warning | OHX | Lawrence, Wayne | 3 hr |
| Mar 29, 1:10 AM CDT | Special Weather Statement | OHX | Clay, Pickett | 50 min |
| Mar 29, 1:12 AM CDT | Special Weather Statement | OHX | Marshall | 48 min |
| Mar 29, 1:20 AM CDT | Special Weather Statement | OHX | Bedford, Marshall | 25 min |
| Mar 29, 1:32 AM CDT | Severe Thunderstorm Warning | OHX | Bedford, Cannon, Coffee, Marshall, Rutherford, Warren | 43 min |
| Mar 29, 1:51 AM CDT | Areal Flood Advisory | OHX | Giles, Marshall, Maury | 3 hr |
| Mar 29, 2:03 AM CDT | Severe Thunderstorm Warning | OHX | Coffee, DeKalb, Grundy, Putnam, Van Buren, Warren and 1 more | 42 min |
| Mar 29, 2:29 AM CDT | Tornado Warning | OHX | Cumberland, Putnam, White | 16 min |
| Mar 29, 2:34 AM CDT | Severe Thunderstorm Warning | OHX | Cumberland, Fentress, Overton, Putnam | 41 min |
| Mar 29, 3:10 AM CDT | Severe Thunderstorm Warning | OHX | Coffee, Grundy, Warren | 35 min |
| Mar 29, 4:01 AM CDT | Special Weather Statement | OHX | Cumberland | 14 min |
| Mar 29, 4:03 AM CDT | Severe Thunderstorm Warning | OHX | Cumberland | 13 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.